That risk increase specifically applies to women with epilepsy, who typically take topiramate at an average daily dosage of 200 milligrams (mg).
However, topiramate is also sometimes taken at a lower dosage to control migraines, treat bipolar disorder or in combination with other drugs to lose weight. Pregnant women who take it for these reasons also may face an increased risk.
The study found that pregnant women who take it during their first trimester at an average dosage of 100 mg for reasons other than epilepsy boost their child’s risk for a cleft lip or palate by roughly 50 percent.
The findings were reported online Dec. 27 in the journal Neurology.
The greater risk among women with epilepsy is “likely due to the higher doses of topiramate when used for controlling seizures,” study author Dr. Sonia Hernandez-Diaz said in a journal news release. She’s a researcher with the Harvard T.H. Chan School of Public Health in Boston.
Because of this, she said, “the best course may be to avoid prescribing high doses of topiramate to women of childbearing age unless the benefits clearly outweigh the risks.”
The findings came from a review and analysis of a decade’s worth of Medicaid data on about 1.4 million women who gave birth during that time.
The researchers compared those who took topiramate during their first trimester at various doses, and for various purposes, with women who took no anti-seizure medication. They also compared taking topiramate with taking lamotrigine, another medication used to treat seizures.
Among the 1.3 million women not taking anti-seizure drugs, the rate of risk of having a baby with cleft lip or palate was 1.1 per 1,000. In the 2,800 mothers who took lamotrigine, the risk was 1.5 per 1,000. In the more than 2,400 mothers who took topiramate in the first trimester of pregnancy, the risk was 4.1 per 1,000.
Overall, the investigators calculated that topiramate taken at any dosage significantly raised the risk for cleft lip or palate, compared with lamotrigine or with taking no anti-seizure mediation. And higher doses led to higher risk, the study found.WebMD News from HealthDay
SourcesSOURCE: American Academy of Neurology, news release, Dec. 27, 2017
Copyright © 2013-2017 HealthDay. All rights reserved.
Share this Post